My 79 yr old mother has been suffering for several months with severe itching, burning, redness and mild swelling of her palms and soles. A dermo has been treating her for erythromelalgia. Noted on one visit - mild warmth. He says the presentation is somewhat atypical. She is up during the night when it appears to be worse using ice to cool and stop itching. The dermo treatment has been clobetasol cream, protopic ointment, oral prednisone, oral doxepin, clarinex, lidocaine 5% patch, and metoprolol. Her general md and heart doctor also gave her a shot to stop itching with no results. Some treatments were in combination and none has given her relief. Her other medications include Lipitor, vioxx, lanoxin, detrol, calcium, valium prn and ativan prn. She discontinued vioxx for 1 week with no change in symptoms. He discussed PUVA. She has been worried about high blood sugar but the results of testing came back at 112 I believe. She was told that was an ok level. Other ideas have been to see an alergist or perhaps a neurologist. What do you see and the best route to take or a possible diagnosis? We are at out wits end and she is suffering terribly. Please help!!!!
I'm afraid I have little useful to offer. The presentation does indeed sound atypical for erthromelalgia. This is in any case a very rare condtion with which I have no personal experience. Alos, the dermatologist has tried all the agents likely to help, and then some.
A trial of other antihistamines (cyproheptadine, Polaramine, hydroxyzine) might be considered. (A GP or skin doctor can prescribe these.) Aspirin has been used in erythromelalgia as well. Also, a visit to a neurologist sounds reasonable, and more likely to be productve than an allergy consultation.
Take your MOM to A different Doctor. I took my MOM to some doctor for her hearing loss in one ear and I am listening to him prescribe steroids and some other stuff. I told my Mom HE"S A QUACK and sure enough it did not work. So by asking around from people who have lived in our area for many years. We found out who the GOOD DOCS WERE. We went to A very young and knowledgeable Jewish Doctor. He threw that stuff the other Doc gave my mom in the trash and shook his head. Like he could not believe he gave her that stuff.
Within 3 to 4 days my MOM had her hearing back. I don't remember what he gave her. I have been on and off dialysis for 17 years and I am very picky who I will have work on me. Sometimes it is worth driving an hour to someone who knows there stuff and is not prolonging your suffering just to make money off you. My advice is to SHOP AROUND and ask locals who are good Docs in the area. WORD OF MOUTH! Hope your Mom finds some relief soon..
In answer to Spongebobbb's comment - I really appreciate your concern. I am about at the end of my ropes. I did just as you suggested and went to the best hospital in the area, the Cleveland Clinic to see an internist and a dermatoligist. They promised that before we left we would have some answers and hopefully some relief. We were there for about 8 hours and left without the two docs getting toether as promised, more like just an "Oh Well" . Do not have the results back from the blood work yet but basically have no answers. The same diagnosis as the local derm, erythromelagia which I guess means red burning itching skin,(we knew that) They suggested a pain killer called neurontin 300mg. and/or possibly stopping the detrol (sp) incontinence med. one at a time to see if either helped. Or some kind of a salve, but neither prescribed anything! What a let down. I just got off the phone with my mom and she is in tears. I plan on trying the recommendations that this online doc suggested and taking her to a neurologist on Thursday. If anyone has any suggestions for itch relief please let us know. THANKS Spola
You know I have the same problem and I didn't have a name for this itching and burning in my hands and feet, until I read your letter. Please if you find any help please post and I will do the same. It least I have somewhere to start now.
I have the same symptons + occasional hives on my back and arms. It started 3 weeks ago.
I'm now thinking that the problem may be stress.
I didn't recognize that I was under so much stress initially. However, I've come to realize that this is as much stress as I've been under in sometime.
Does the stress angle make any sense?
I too suffered a case of itchy palm and soles of my feet. This occured after a visit to my doctor for poison oak/ivy rash. My prescription was filled with a generic prednizone and I had take prescribed dosage for 3 days. I became worried, stopped meds and called doctor, who then gave me a Kenalog shot. No more itching and my large welts from rash began to dissapear. My dermatologist says, bunk. But I think prednizone was the cause and I will insist on Kenalog for next bout of rash. I usually get poison oak/ivy 3 or 4 times a summer. I think just from looking at it!!!!!
For itching that seems to be hives or that itches like hives (no definite rash but with some swelling, redness, and itching), try drinking only distilled water for a few weeks. Someone I met on a trip was talking about his hives stopping after he stopped drinking tap water. I had been experiencing hives, and I never knew when I would wake up with some part of my body affected. Something in the tap water evidently caused a problem for me, and stress may have been a catalyst in causing me to finally react. The hives never returned after I stopped drinking tap water. Then, my mother began getting hives. I recommended that she stop drinking the tap water, and sure enough, she has never had the hives return. This may not be the solution to your problem of itching on the hands and soles of feet, but it is worth a try to drink only distilled water for 3 wks. to a month to see if it helps. If you drink only distilled water, be sure that you are getting enough minerals in what you eat.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.